Dec 9, 2007
My doctor told me to take azt/3tc 300/150mg every twelve hours. Efavirenz 600mg before going to bed. My question is whenever I go out, is it better to take it (EFZ) before or after I get home? I sometimes go out and drink. And can recreational drugs influence the drug absorption?
Response from Dr. Sherer
Thank you for this important question! While it may seem simple and even trivial, it is extremely important that you solve this question in a way that works for you and your lifestyle.
You should try to take the azt/3tc every 12 hours and the efavirenz every 24 hours, and to stay as close to that schedule as possible. Physicians often prescribe efavirenz initially in the evening, so that those patients who experience somnolence and sleepiness with the drug do so during sleep hours. If you have not had that side effect, you and your doctor can consider switching the efavirenz to the morning, so that your pill taking behavior is not disrupted by either partying or drinking alcohol.
If you still want to take the efavirenz in the evening, then it may be most prudent to take if before you go out, e.g. 7pm every evening, so that you are not in the position to forget to take it due to partying late or simply forgetting due to intoxication.
Most patients find it most convenient with this regimen to take the Combivir and efavirenz together once in the evening (or morning), and then to take the Combivir again alone in the morning (or evening). Do not forget that the priority is to take the efavirenz each day at the same time, and to take the Combivir every 12 hours at the same time each day. If you DO take the efavirenz before going out at 7pm, for example, can you also take the Combivir at 7pm and 7am every day?
Recreational drugs are a threat to maintaining a good outcome with ART, but not because of drug absorption problems. Recreational drugs make people, even smart people, do stupid things like forget to take their meds, or take them at the wrong time. Your excellent adherence is an issue on which your life depends! You do not want to blow the fragile opportunity that ART provides by lapses brought on by drinking or using drugs!
My strong advice is that you entrust this issue and this discussion to your physician, and that together you develop a plan that works for you both.
First Viral Load Question
Still not at 1,000
- Burning Penis After Rubbing Vagina Worried I Have HIV
- Hairy Tongue After Anal Sex Worried I Have HIV
- Itchy Rash After Eating Food Made By Someone With HIV Sign Of HIV AIDS
- Muscle Ache After Anal Sex Bottom Sign Of HIV AIDS
- Sore Throat After Sex With Stripper Worried I Have HIV
- Can I Take Amoxicillin For Vaginal Infections?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.